Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Jacksonville, FL

June 28, 2002Duval County, Nassau County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 28, 2002, 3:49 PM EDT for Duval County, Nassau County, Florida. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 2002, 3:49 PM EDT (19:49 UTC)
Expired
Jun 28, 2002, 4:30 PM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Duval County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 1 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:50 PM EDTHail 1Callahan, FLQuarter sized hail.
Jun 28, 4:22 PM EDTThunderstorm WindBryceville, FLLarge trees and power lines down.
Jun 28, 4:22 PM EDTThunderstorm WindBaldwin, FLLarge trees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 281949
SVRJAX
FLC031-089-282030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT FRI JUN 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH DUVAL COUNTY IN NORTHEAST FLORIDA
  NASSAU COUNTY IN NORTHEAST FLORIDA

* UNTIL 430 PM EDT

* AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES     
  NORTHWEST OF JACKSONVILLE INTERNATIONAL...MOVING NORTHWEST 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE INTERNATIONAL AT 350 PM EDT AND
  CALLAHAN AT 415 PM EDT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$


PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:58 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 28, 2:58 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT FRI JUN 28 2002

PUBLIC...WEAK SOUTHWEST FLOW TODAY WITH 500H RIDGE AXIS EXTENDING
RIGHT ACRS NE FL AND CLEARING EVIDENT ON VISIBLE SATELITTE...GOOD
HEATING AS SKIES MOSTLY CLEAR AND FIRST TSTM POPPING IN MOISTER
AREAS. TEMPS CLIMBING HIGHER THABN ANTICIPATED.  STILL EXPECT
DOMINANTLY HEAVY RAIN EVENTS TODAY AS SLOW STORM MOTION WILL DUMP
RAIN IN LOCALIZED AREA...AND INHIBIT HAIL FORMATION.  WEEKEND
WEATHER DOMINANTED BY WEAK SW SYNOPTIC FLOW AS RIDGE IS S OF CWA...
LEAVING TSTM ACTIVITY TOWARD EAST COAST AND CONVECTION DOMINANTLY
DIURNAL PULSE STORMS IN LATE AFTERNOON. SUNDAY MAY BECOME
CATEGORICAL AS FRONT SAGS TO S GA.  COMING WEEK SEEMS TO CONTINUE IN
THE TROUGH MODE WITH WET WEATHER DOMINANT IN THE EXTENDED.

MARINE...NEW BUOY OFF SGJ RUNNING BELOW 10KTS WITH 2 FT SEAS.

FIRE WX...NO HEADLINES.

PRELIM CCF
AMG TT 071 093/070 087/76 13455
SSI TT 075 089/074 084/76 13456
JAX TT 072 091/071 087/76 13356
SGJ TT 071 088/073 088/76 13256
GNV TT 070 091/070 088/76 13344
OCF TT 069 090/070 089/76 13343

.JAX...
.GA...NONE.
.FL...NONE.

WELSH

In the hours before

Special weather statement, Jun 28, 12:28 PM EDT, 3 hours 21 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-282100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1228 PM EDT FRI JUN 28 2002

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON...

SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THESE STORMS
WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY
WINDS AND TORRENTIAL RAINFALL. STORM MOTION IN NORTHEAST FLORIDA IS
EXPECTED TO VARIABLE AT 10 MPH OR LESS AND THE GREATEST HAZARD WILL
BE RAINFALL TOTALS EXCEEDING 3 INCHES WHICH WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF LOW LYING
AREAS. STORM MOTION IN SOUTHEAST GEORGIA IS EXPECTED TO BE TO THE
EAST AT 10 TO 15 MPH AND THE GREATEST HAZARD WILL BE STRONG GUSTY
WINDS OF 45 TO 55 MPH ALTHOUGH THESE STORMS STILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAINFALL TOTALS OF 3 INCHES OR MORE IF STORMS
REDEVELOP OVER THE SAME AREAS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...BUT SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:40 PM EDTSevere Thunderstorm WarningJAXUnion20 min
Jun 28, 6:34 PM EDTSevere Thunderstorm WarningJAXHamilton41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.